Hail, Harper
- When
- May 24, 11:09 PM CST to 11:10 PM CST
- Where
- Harper County, Anthony
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.150, -98.030
Scattered thunderstorms developed across portions of south central Kansas during the late evening hours of May 24th and slowly moved east and northeast. As the night progressed, a second line of thunderstorms moved into portions of central and south central Kansas during the morning hours of May 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms developed across portions of south central Kansas during the late evening hours of May 24th and slowly moved east and northeast. As the night progressed, a second line of thunderstorms moved into portions of central and south central Kansas during the morning hours of May 25th. Multiple reports of wind gusts in excess of 60 mph and damage were relayed from portions of Barton and Kingman counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 11:04 PM CST, 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 1204 AM CDT Sun May 25 2025 .KEY MESSAGES... - Strong to severe storms possible this afternoon and overnight - Excessive rainfall expected tonight and Sunday night - On and off showers and storms remain possible through the late work week && .DISCUSSION... Issued at 332 PM CDT Sat May 24 2025 Currently at 11:30am, there is a trough over the Northern Rockies with the base of the trough over southern California. Over the Great Plains, there is ridging with multiple embedded shortwave ripples, keeping westerly flow aloft in our forecast area. At the surface, there is a low in the Texas Panhandle with a remnant convective boundary going through south-central Kansas and a warm front extending from the sfc low to south- central Oklahoma. There is an unstable air mass extending east of the surface dryline and south of the remnant boundary. This afternoon, a more humid air mass will progress farther north, increasing instability in southern Kansas. Due to weak lift, it still remains uncertain if thunderstorms will be able to develop. If a storm does develop, strong to severe storms are possible with ample deep layer shear, veering surface winds and decent mid-lvl lapse rates. Large hail is the main threat but with surface-based convection, and low-level veering of the winds, a few tornadoes cannot be ruled out. Tonight into Sunday morning, another upper/mid-lvl ripple will pass over the area. This coupled with an increasing LLJ, will supply synoptic lift over the forecast area. The environment will still be favorable for strong to severe storms with 1500 J/kg MUCAPE and deep- layer shear. With a low-lvl WAA axis expected to remain in place in south-central Kansas, and the nose of the LLJ in southeast Kansas, training storms are likely to develop. Additionally, with PWATS greater than 1.5", which is well-above average for late May. Therefore, the main threats for the overnight period are excessive rainfall and large hail. Going into Sunday, the upper ridge will continue to move eastward, and the upper-level trough in southern California is expected to traverse into the Central Great Basin/Desert Southwest, returning southwesterly flow aloft to our area. With the surface low expected to remain in the Texas Panhandle, a boundary remains in southern Kansas along with an axis of low-level convergence. It remains uncertain whether the environment will be able to recover for storms to develop Sunday afternoon. However, as the axis of convergence and instability increases Sunday night, showers and storms are expected to become more widespread. On Monday, the upper trough is expected to lift towards the New Mexico-Colorado border with the surface low in central Oklahoma. This keeps the axis of low-level convergence in Kansas, and supplies lift for more showers and storms Monday afternoon to Monday night. Severe storms could be possible in southern Kansas where MUCAPE is up to 1000-1500 J/kg. This combined with favorable wind shear poses large hail as the main impact. PWAT values are expected to be between 1-1.5" with the largest totals generally in southeast Kansas. With above average PWATS, excessive rainfall and flooding are possible. Continuing into Tuesday, the upper trough lifts and slows becoming an upper-low over the Northern Plains, making flow aloft northwesterly/westerly. This pattern is likely to remain in place until Friday when ridging starts to build into the Great Plains, leading to on and off rain chances through the week. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1202 AM CDT Sun May 25 2025 SHOWERS AND THUNDERSTORMS: Thinking thunderstorm coverage will increase overnight and persist into Sunday morning across the region, as deep warm/moist advection continues to strengthen, and thunderstorms move east-southeast off the High Plains of eastern Colorado and western Kansas. Scattered to numerous coverage is expected, with this activity gradually ending from west to east later tonight through early to mid-morning Sunday. Ample elevated instability and decent effective deep layer shear will support large hail and damaging winds with the strongest activity, along with areas of heavy rainfall. Only went with PROB30 groups for now, but could see going with TEMPO or PREVAILING TSRA with later issuances. LOW CLOUDS: Persistent east-northeast upslope flow, low-level cold advection increasing from the north-northeast, and increasing low-level moist advection should support increasing potential for low MVFR and possibly IFR overnight into Sunday. Only went low MVFR for now, but could see going prevailing IFR with later TAF issuances. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for KSZ068-069-072-083- 093>096-098>100. && DISCUSSION...GC/WI AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 400 PM CDT Sat May 24 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 400 PM CDT Sat May 24 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are possible this evening into the overnight hours across south-central to southeast Kansas with the primary hazard being large hail. In addition, the prolonged period of showers and thunderstorms could bring heavy rainfall to the region and lead to flooding concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms are possible on Sunday and Monday with the primary threats being large hail and excessive rainfall. Excessive rainfall is expected to continue through Tuesday morning, especially across south-central to southeastern Kansas. Please refer to the Flood Watch for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 05:12 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
A 67 mph wind gusts was measured from a personal weather station.
There was an estimated 65 mph wind gust reported.
Trees were reported down including 10-inch diameter limbs across the city. Time was estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262795, 1262796, 1262797, 1262798, 1262799, 1262800.